Help | FAQ
Single Citation Matcher
Batch Citation Matcher
Recurrent toxic delirium in a
patient treated with SSRIs: is old age a risk
Amir I, Dano M, Joffe A.
Aviv Community Mental Health Center, Israel.
We present the case
of a 71-year-old female suffering from bipolar affective disorder type 2
and an old lacunar brain infarct who, under the combined treatment of
fluoxetine for depression and low dose trazodone for the accompanying
insomnia, developed a toxic delirium. The subject presented with mental
state changes (confusion and agitation), hyperreflexia, diaphoresis,
nausea, vomiting, fever, and a general tonic-clonic seizure which
developed soon after an increase in the trazodone dose. One year prior
to the above episode, she was hospitalized for a transient episode of
agitated confusion while being treated with fluvoxamine for depression,
alprazolam and brotazolam for the accompanying anxiety and insomnia.
Both episodes subsided spontaneously when treatment was discontinued.
This case reports the possible existence of increased vulnerability to
hyperserotonergic states in elderly patients suffering from concomitant
psychiatric and neurological disorders.
PMID: 9231573 [PubMed - indexed for